Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 20, NWS Wakefield, VA

August 12, 2004Brunswick County, Virginia

NWS Wakefield, VA issued this tornado warning at Aug 12, 2004, 3:20 PM EDT for Brunswick County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 3:20 PM EDT (19:20 UTC)
Expired
Aug 12, 2004, 3:45 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Brunswick County, VA

The radar

The Norfolk radar (KAKQ), 83 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:25 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 121920
TORAKQ
VAC025-121945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 345 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  MEREDITHVILLE...OR ABOUT OVER BRODNAX...MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  COCHRAN BY 325 PM EDT...
  LAWRENCEVILLE BY 330 PM EDT...
  EDGERTON AND DOLPHIN BY 340 PM EDT...
  CALLAVILLE BY 345 PM EDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3683 7808 3665 7804 3670 7762 3693 7770

$$

92

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 12, 2:20 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 12, 2:20 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT THU AUG 12 2004

.SYNOPSIS...A VERY WET PERIOD FOR THE MID ATLC REGION AS DUAL
TROPICAL SYSTEMS SET TO TRACK THROUGH THE REGION TONIGHT INTO EARLY
FRIDAY (BONNIE) AND ON SAT (CHARLEY). FLOOD WATCH WILL BE CONTINUED
INTO FRI AND WILL LIKELY NEED TO BE EXTENDED INTO SATURDAY WITH
OVERNIGHT FCST PKG.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...SOLID AREA OF PCPN ON
WELL AHEAD OF BONNIE MOVING UP THRU PIEDMONT ATTM. EXPECT SOLID AREA
OF HEAVIER PCPN WILL REMAIN BASICALLY W OF I95 DUE STALLED ALONG BLUE
RDG AND UPSLOPE COMPONENT. E OF I95...PCPN MORE SCTD BUT STILL LIKELY
TO PRODUCE HEAVY DOWNPOURS PER TROPICAL AIRMASS. EXPECTING 1-3 INCH
RAINFALL AMOUNTS ON AVERAGE WITH SOME LOCALLY HIGHER MAOUNTS PSBL.
STORMS TO SOUTH AND WEST SHOWING SUPERCELLULAR CHARACTERISTICS SO
ISOLD SEVERE STORMS ALSO POSSIBLE OVERNIGHT AND WW WILL BE ISSUED
SHORTLY.

REMNANTS OF BONNIE WILL PUSH THRU NORTHERN FA EARLY FRIDAY AND
TAKE HEAVY PCPN WITH IT. A BREAK BTWN SYSTEMS FOR MUCH OF FRIDAY
AS SUBSIDENCE SETS IN BEHIND BONNIE. WILL KEEP SOME POPS IN FOR
DEPARTING MORN PCPN AND PSBL ISOLD/SCTD DIURNAL PCPN FIRING ON
LEFTOVR SFC BNDRY.

BASED ON CURRENT HPC FCST TRACK AND LTST MODEL TRENDS...MAIN EFFECTS
OF CHARLEY EXPECTING VERY LATE FRIDAY NIGHT AND INTO MUCH OF
SATURDAY. CHARLEY LIEKLY TO ADD ANOTHER GENERALLY 2-4 INCH RAINFALL
AND WILL LIKELY LEAD TO WIDESPREAD FLOODING. ALTHO CHARLEY WILL
BE DECAYING DUE TO INLAND FCST TRACK...WIND FIELD LIKELY TO BE
STRONGER THAN BONNIE WITH SOME TROPICAL STORM FORCE WINDS PSBL.

&&

.LONG TERM (SATURDAY NIGHT AND BEYOND)
CHARLEY MOVES N OF FA SATURDAY EVENING AND BRINGS END TO HEAVY PCPN
THREAT. SFC BNDRY SLOW TO PUSH TO COAST ON SUNDAY SO WILL HAVE
LINGERING CHC POPS INTO SUNDAY NIGHT. LTL TIME TO WORK ON RMNDR
EXTENDED SO LTL CHG FROM PREV FCST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONES MDZ021>025 THROUGH FRIDAY.
NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 THROUGH FRIDAY.
VA...FLOOD WATCH FOR ZONES VAZ048-049-060>099 THROUGH FRIDAY.
MARINE...FLOOD WATCH FOR ZONES ANZ630>632-650-652-654-656-658-633
THROUGH      FRIDAY.
&&

SHORT TERM...CULLEN
LONG TERM/AVIATION...GINGRICH
Hazardous weather outlook, Aug 12, 5:40 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT THU AUG 12 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-130900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-

540 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
A FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY
AFTERNOON. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THE SOUTHERN PORTION OF THE FORECAST AREA. SOME OF THESE
THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS...GUSTY TO DAMAGING
WINDS...OR LARGE HAIL. ISOLATED TORNADOES MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE WEATHER ON FRIDAY FOR THE ENTIRE
AREA. HEAVY RAIN AND POSSIBLE FLOODING ARE ALSO POSSIBLE ON SATURDAY
WITH THE REMNANTS OF HURRICANE CHARLEY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

FORECASTER ID
09

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 12, 2:18 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT THU AUG 12 2004

VAZ060-065-066-121845-

LUNENBURG VA-MECKLENBURG VA-PRINCE EDWARD VA-
218 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 21 MILES WEST OF HAMPDEN SYDNEY TO 14 MILES
SOUTHEAST OF CHASE CITY...OR FROM RED HOUSE TO 13 MILES SOUTHWEST OF
SOUTH HILL...MOVING NORTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR CHASE CITY AROUND 225 PM EDT...OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE VICTORIA.

WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS.

22

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.